Concomitant use of SSRIs, NSAIDs/Aspirin and gastroprotective drugs among residents of long-term care facilities: a medical record review

J. Simon Bell, Heidi T. Taipale, Helena H Soini, Kaisu H. Pitkälä

Research output: Contribution to journalReview ArticleResearchpeer-review

6 Citations (Scopus)

Abstract

Background and Objectives: Concomitant use of selective serotonin reuptake inhibitors (SSRIs) and nonsteroidal anti-inflammatory drugs (NSAIDs) [including aspirin (acetylsalicylic acid)] may potentiate the likelihood of upper gastrointestinal haemorrhage (UGIH). The objectives of this study were to determine the prevalence and factors associated with concomitant SSRI/NSAID use among residents of long-term care facilities, and to investigate the use of gastroprotective drugs among concomitant SSRI/NSAID users. 

Methods: The study sample comprised 1087 out of 1444 residents of all 53 long-term care wards in Helsinki, Finland, in September 2003. Data were extracted from residents' medication charts and medical records by trained nurses. Medication, diagnostic and mortality data were available for 1004 residents. 

Results: Among the 1004 residents (mean ±SD age 81.3 ± 10.9 years), 28% used an SSRI, 38% used an NSAID and 24% used a gastroprotective drug. Thirteen percent of residents were concomitant users of SSRIs/NSAIDs. Concomitant use was associated with diabetes mellitus (p < 0.001), previous stroke (p < 0.001) and a higher degree of co-morbidity (p < 0.001). Gastroprotective drugs were used by 27% of concomitant users of SSRIs/NSAIDs compared with 37%, 20% and 22% of SSRI users, NSAID users and non-users of SSRIs/NSAIDs, respectively. One-year all-cause mortality was similar among all groups. 

Conclusion: The long-term facility residents in this study sample were frequently exposed to drug-drug interactions that potentiate the risk of UGIH. Only about one-quarter of concomitant users of SSRIs/NSAIDs were prescribed a gastroprotective drug. Further initiatives are needed to optimize the use of SSRIs, NSAIDs and gastroprotective drugs. 

Original languageEnglish
Pages (from-to)337-344
Number of pages8
JournalClinical Drug Investigation
Volume31
Issue number5
DOIs
Publication statusPublished - 2011
Externally publishedYes

Keywords

  • Aspirin
  • Drug-interactions
  • Elderly
  • Gastrointestinal haemorrhage
  • Nonsteroidal anti-inflammatories
  • Proton pump inhibitors
  • Serotonin uptake inhibitors
  • therapeutic use

Cite this